Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 11:30 PM CDT for Dimmit County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 11:30 PM CDT (04:30 UTC)
- Expired
- Mar 20, 2020, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Dimmit County, TX
The radar
The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.2
The text
As transmitted.
352
WUUS54 KEWX 200430
SVREWX
TXC127-200515-
/O.NEW.KEWX.SV.W.0035.200320T0430Z-200320T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1130 PM CDT Thu Mar 19 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Dimmit County in south central Texas...
* Until 1215 AM CDT.
* At 1129 PM CDT, severe thunderstorms were located along a line
extending from near Asherton to near Catarina to Gilson Groves,
moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carrizo Springs, Big Wells, Asherton, Brundage, Chaparral Wildlife
Management Area, Light, Carrizo Hill, Gilson Groves, Catarina and
Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2823 9983 2834 9983 2850 9989 2865 9960
2864 9940 2832 9939 2824 9940
TIME...MOT...LOC 0429Z 258DEG 19KT 2848 9974 2837 9969 2828 9973
HAIL...0.88IN
WIND...60MPH
$$
RUNYEN2 follow-up statements
240
WWUS54 KEWX 200451
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1151 PM CDT Thu Mar 19 2020
TXC127-200515-
/O.CON.KEWX.SV.W.0035.000000T0000Z-200320T0515Z/
Dimmit TX-
1151 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN DIMMIT COUNTY...
At 1151 PM CDT, severe thunderstorms were located along a line
extending from near Big Wells to 8 miles northwest of Light to near
Catarina, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Big Wells, Brundage, Catarina, Light, Las Vegas and Chaparral
Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2830 9968 2842 9969 2857 9975 2865 9960
2864 9940 2832 9939
TIME...MOT...LOC 0451Z 262DEG 26KT 2855 9962 2842 9954 2832 9956
HAIL...0.75IN
WIND...60MPH
$$
RUNYEN621
WWUS54 KEWX 200510
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1210 AM CDT Fri Mar 20 2020
TXC127-200520-
/O.EXP.KEWX.SV.W.0035.000000T0000Z-200320T0515Z/
Dimmit TX-
1210 AM CDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIMMIT COUNTY WILL
EXPIRE AT 1215 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms. In
addition, frequent cloud to ground lightning is occurring.
LAT...LON 2830 9968 2842 9969 2857 9975 2865 9960
2864 9940 2832 9939
TIME...MOT...LOC 0510Z 251DEG 21KT 2860 9950 2847 9942 2837 9944
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 10:09 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 19, 10:09 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1009 PM CDT Thu Mar 19 2020 .UPDATE... Two supercell thunderstorms are moving through the southwestern part of our CWA. They look like they will continue for a while. At this time the northern one is moving along Hwy 57 near Frio Town and looks like the stronger of the two. The southern one is moving up into southeastern Frio County and seems to be weakening. There is another storm developing in Mexico and is still a ways from Texas. The environment is still supportive of severe storms and they could continue for another hour or two. Out forecast still looks good with POPs expanding after midnight as the cold front moves down from the north. We have only adjusted the hourly grids to account for observational trends. && .PREV DISCUSSION... /ISSUED 641 PM CDT Thu Mar 19 2020/ AVIATION... All terminals are currently VFR with easterly to southeasterly winds. A cold front is approaching the area from the north. This front will bring showers and thunderstorms with lower ceilings and visibility. Convection will move into DRT first later this evening and spread to San Antonio and Austin. At DRT conditions will stay VFR initially, but in San Antonio and Austin ceilings will drop to MVFR with showers and thunderstorms. MVFR ceilings will develop at DRT by Friday morning. The front will bring northerly to northwesterly winds starting between 09Z and 12Z. Convection will move away by around 18Z Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin and San Antonio. PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/ SHORT TERM (Tonight through Friday Night)... Thick cloud cover remains across most of South-Central Texas at this time with temperatures in the 70s for the most part. Other than that, things have been fairly quiet since the remaining showers and storms moved out of the area this morning. However, things will be quickly changing this evening as the upper low still remains west of Texas. A weak frontal boundary will move into the area around the same time as the next impulse embedded in the southwest flow aloft. This should allow for convection to quickly develop in our our southwestern CWA around 00z then spread northeastward. The storm development will be aided by the boundary as well. Overall, coverage of activity is expected to be high, although there are some discrepancies from the latest high-res guidance on the area of best coverage depending on where the initial precip area develops. Activity is expected to diminish in coverage by the mid- afternoon hours. CAPE values will remain in the 1000-1500 J/kg range and with enough deep level shear in place, there will remain a threat of isolated strong to severe storms within the activity. SPC has nearly all of the CWA in a marginal risk and this seems appropriate based on latest trends. Low temperatures tonight will remain in the 50s and 60s. Highs tomorrow will be not too much warmer than the lows as the cold front moves across the area. The break in activity in the afternoon hours Friday will be short- lived as yet another impulse brings an increase of isentropic ascent on top of the frontal layer. This activity will begin in the southwest CWA after Friday night. Will show the higher PoPs in this region. With the abundance of cloud cover continuing, lows will remain in the 40s and 50s. LONG TERM (Saturday through Thursday)... Isentropic ascent above the shallow cool air mass and ample moisture will yield scattered to widespread showers on Saturday with high temperatures in the upper 50s to low 60s. Forcing for ascent may be aided by a weak short wave trough moving west to east across the Plains. There will be some elevated instability, so some thunderstorms will also be possible. Rainfall totals up to a half inch or so are possible on Saturday and Saturday evening. Chances for light showers linger into Sunday for areas along and east of the Interstate 35 corridor, but only minimal accumulated rainfall is expected. High temperatures on Sunday rebound into the low to mid 70s. The warming trend increases Monday and into the middle of next week as a large 500 mb high establishes itself over north central Mexico. High temperatures return to the mid 80s by Tuesday and near 90 by Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with dry conditions persisting. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 63 49 61 55 / 70 80 10 60 80 Austin Bergstrom Intl Airport 60 63 48 62 54 / 70 90 10 60 80 New Braunfels Muni Airport 63 67 49 61 55 / 70 80 20 60 70 Burnet Muni Airport 56 60 45 58 51 / 70 70 10 50 70 Del Rio Intl Airport 63 71 53 63 55 / 60 30 30 40 10 Georgetown Muni Airport 58 61 46 59 53 / 70 80 10 50 80 Hondo Muni Airport 65 67 51 64 54 / 70 70 40 70 40 San Marcos Muni Airport 62 63 49 61 54 / 70 90 20 60 70 La Grange - Fayette Regional 66 70 51 64 58 / 70 70 20 50 80 San Antonio Intl Airport 64 67 51 61 56 / 70 80 20 70 60 Stinson Muni Airport 67 67 52 62 56 / 70 80 30 70 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Runyen
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 122 PM CDT Thu Mar 19 2020 TXZ171>173-183>194-202>209-217>225-228-201830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 122 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Another round of showers and thunderstorms is expected tonight into Friday morning. A few strong to severe storms are possible with hail and damaging winds the main threat. Locally heavy rainfall is also possible from midnight tonight to noon on Friday. There is a potential for flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 19, 9:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 7 N EAGLE PASS 28.81N 100.50W
03/19/2020 M1.75 INCH MAVERICK TX PUBLIC
GOLF BALL SIZE HAIL NORTH OF EAGLE PASS.
PICTURE ON TWITTER.
&&
BFLocal storm report, Mar 19, 9:27 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 1 N EAGLE PASS 28.72N 100.50W
03/19/2020 MAVERICK TX PUBLIC
PICTURE ON FACEBOOK OF A TREE KNOCKED ONTO A
HOUSE AT 2ND ST AND AVE B IN EAGLE PASS.
TIME ESTIMATED FROM RADAR.
&&
BFLocal storm report, Mar 19, 9:51 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL CATARINA 28.35N 99.61W
03/19/2020 E2.75 INCH DIMMIT TX PUBLIC
BASEBALL SIZE HAIL AT A CONVENIENCE STORE IN
CATARINA. TIME ESTIMATED BY RADAR.
&&
BFSpecial weather statement, Mar 19, 10:58 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1058 PM CDT Thu Mar 19 2020
TXZ228-200445-
Dimmit TX-
1058 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DIMMIT COUNTY UNTIL
1145 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chupadera Ranch Airport, or 18 miles southwest of
Carrizo Springs, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2827 10011 2835 10011 2854 9981 2830 9967
2820 9997 2820 10007
TIME...MOT...LOC 0357Z 241DEG 15KT 2829 10003
RUNYENSpecial weather statement, Mar 19, 10:59 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1059 PM CDT Thu Mar 19 2020 TXZ220-200415- Atascosa TX- 1059 PM CDT Thu Mar 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL 1115 PM CDT... At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near Christine, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Pleasanton, Jourdanton, Christine, Coughran and McCoy. LAT...LON 2887 9859 2905 9834 2884 9815 2872 9848 TIME...MOT...LOC 0359Z 237DEG 28KT 2884 9847 RUNYEN
Special weather statement, Mar 19, 11:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1106 PM CDT Thu Mar 19 2020
TXZ219-200430-
Frio TX-
1106 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRIO COUNTY UNTIL
1130 PM CDT...
At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schattel, or 7 miles east of Pearsall, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Goldfinch, Bigfoot, Schattel and Three Oaks.
LAT...LON 2881 9898 2896 9909 2909 9890 2909 9881
2888 9880
TIME...MOT...LOC 0405Z 237DEG 28KT 2893 9897
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:41 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| Mar 19, 7:47 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 58 min |
| Mar 19, 8:19 PM CDT | Special Weather Statement | EWX | Dimmit | 41 min |
| Mar 19, 8:25 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 50 min |
| Mar 19, 8:42 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 63 min |
| Mar 19, 9:21 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 54 min |
| Mar 19, 10:13 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 47 min |
| Mar 19, 10:19 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 41 min |
| Mar 19, 10:58 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| Mar 19, 10:59 PM CDT | Special Weather Statement | EWX | Atascosa | 16 min |
| Mar 19, 11:06 PM CDT | Special Weather Statement | EWX | Frio | 24 min |
| Mar 20, 12:00 AM CDT | Special Weather Statement | EWX | Atascosa | 30 min |
| Mar 20, 12:26 AM CDT | Special Weather Statement | EWX | Frio | 49 min |
| Mar 20, 12:34 AM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 20, 12:50 AM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| Mar 20, 1:17 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| Mar 20, 1:32 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| Mar 20, 1:39 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 28 min |
| Mar 20, 2:13 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Mar 20, 3:12 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Llano | 3 hr |
| Mar 20, 6:26 AM CDT | Special Weather Statement | EWX | DeWitt | 49 min |
| Mar 20, 7:24 AM CDT | Special Weather Statement | EWX | DeWitt | 36 min |
| Mar 20, 8:26 AM CDT | Special Weather Statement | EWX | Lavaca | 34 min |
| Mar 20, 9:18 AM CDT | Special Weather Statement | EWX | Lavaca | 27 min |
| Mar 20, 11:49 AM CDT | Special Weather Statement | EWX | Lee | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.